Kansas, 2003

Hail and Damaging Winds in Kansas, July 29, 2003

July 29, 2003 · NWS DDC · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 29, 1:11 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 29, 1:11 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
211 PM CDT TUE JUL 29 2003

DAYS 1-2...

AM STILL CONSIDERING ADDING POPS ACROSS OUR NORTHERN ZONES FOR
TONIGHT BASED ON SATELLITE AND RADAR INDICATIONS OF STORM
DEVELOPMENT ALONG A SURFACE TROUGH/COLD FRONT TO OUR NORTH. IF THESE
STORMS HOLD TOGETHER IN THE NW FLOW, THEY COULD ENTER OUR NORTHERN
AND WESTERN ZONES BY THIS EVENING.

MAIN CONCERNS FOR THE SHORT TERM WILL AGAIN BE PRECIP CHANCES AND
TEMPERATURES. POTENT WAVE OVER MANITOBA CURRENTLY WILL DROP
SOUTHEAST INTO THE WESTERN GREAT LAKES BY THURSDAY MORNING AND WILL
FORCE ANOTHER WEAK COLD FRONT SOUTH THROUGH THE PLAINS ON WEDNESDAY.
THE BOUNDARY WILL PROBABLY REACH MY NORTHERN ZONES BY AROUND MIDDAY
OR SO. CONVERGENCE ALONG THE FRONT DOESNT LOOK THAT IMPRESSIVE TO
ME SO I WILL BASE MY PRECIP FORECAST ON THE THERMODYNAMICS. WITH
700MB TEMPS BELOW 10C ON WEDNESDAY AND FORECAST SURFACE TEMPS IN
THE LOW TO MID 90S, CONVECTIVE TEMPS MAY BE REACHED ANYWHERE ACROSS
THE CWA DURING THE AFTERNOON. WILL LEAVE CURRENT FORECAST OF 20
POPS OVER THE ENTIRE AREA FOR MUCH OF THE DAY AS A RESULT. FOR
THURSDAY, THE UPPER RIDGE NUDGES SLIGHTLY EASTWARD, ALLOWING FOR
WARM MID LEVEL AIR TO MOVE INTO THE HIGH PLAINS. MODEL SOUNDINGS
INDICATE MIXING TO AROUND 700MB WHERE TEMPS ARE EXPECTED TO CLIMB
INTO THE LOWER TEENS CELSIUS. TAKE INTO ACCOUNT A SUPER NEAR THE
SURFACE AND TEMPS MAY BE CLOSE TO 100 FROM DDC EASTWARD. AS
FOR PRECIP CHANCES, SOUNDINGS ALSO INDICATE THAT CONVECTIVE TEMPS MAY
BE REACHED ACROSS THE EASTERN CWA DURING THE AFTERNOON, SO I EXPANDED
THE CURRENT 20 POP TO INCLUDE THE EASTERN HALF OF THE AREA. THE ETA
INDICATES THAT A DRYLINE MAY SET UP OVER THE EASTERN ZONES DURING
THE AFTERNOON AS WELL, WHICH COULD AID IN TSTORM DEVELOPMENT THERE.

DAYS 3-7...

LATEST MODEL RUNS SHOW PRETTY GOOD WAVE ENTERING WESTERN KANSAS ON
FRIDAY AFTERNOON AS BETTER NORTHWEST FLOW DEVELOPS OVER REGION.
ADDED 30 POPS FOR LATE FRIDAY AFTERNOON AND EVENING. THEN THE UPPER
RIDGE RE-ESTABLISHES OVER EASTERN ROCKIES AND WE SHOULD SEE A RETURN
TO U90S/A100 BY THE END OF THE WEEKEND.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 64 94 64 99 / 00 20 20 20
GCK 62 92 62 98 / 00 20 20 00
EHA 62 91 63 96 / 20 20 20 00
LBL 63 93 63 98 / 20 20 20 00
HYS 64 92 62 99 / 00 20 20 20
P28 67 96 68 100 / 00 20 20 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

LACY/15
Hazardous weather outlook, Jul 29, 4:00 AM CST, 12 hours before
KSZ030-031-043>046-061>066-074>081-084>090-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ANY THUNDERSTORMS THAT OCCUR TODAY OR TONIGHT ARE NOT EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL EXIST THURSDAY, MAINLY FOR
AREAS FROM WAKEENEY TO PRATT.  THE ATMOSPHERE MAY BECOME CONDUCIVE
TO PRODUCE MARGINAL SEVERE WEATHER THEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

07

The radar

The Dodge City radar (KDDC), 123 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Kearny

When
July 29, 4:00 PM CST
Where
Kearny County, 18 mi N of Lakin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.217, -101.250

Thunderstorm Wind, Scott

When
July 29, 4:55 PM CST
Where
Scott County, 9 mi W of Scott City
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.483, -101.067

Thunderstorm Wind, Kearny

When
July 29, 5:20 PM CST
Where
Kearny County, 7 mi SW of Lakin
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.883, -101.333

Four inch tree limbs were broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334288, 5334289, 5334290.